Psychiatric side effects of common Asthma medication

By Tom Maling

The Therapeutic Goods Administration (TGA), who is responsible for medication approvals and safety in Australia, has issued an update about the need for warnings about psychiatric side effects of the asthma drug Montelukast, used in the medication Singulair.

For some time now, Montelukast has been linked with psychiatric side effects such as agitation, outbursts, depression and even suicidal thoughts. In 2016 the ABC reported on these serious side effects and their impact on young children taking the medication. At the time, investigations to confirm the link between the psychiatric side effects and Montelukast were still being investigated and there were no plans for further warnings to be made to patients. This has now changed.

The TGA conducted a review of the evidence and reported in July 2018 that it had:

  1. Written to State and Territory health departments, NPS MedicineWise, Health Direct and Therapeutic Guidelines to formally request inclusion of advice regarding montelukast and neuropsychiatric events in relevant clinical guidelines and educational activities.
  2. written to all sponsors of montelukast to request inclusion of the CMI in the packaging with information regarding potential neuropsychiatric events
  3. contacted the Australian Paediatric Surveillance Unit about potentially including montelukast and neuropsychiatric events in their monthly survey of clinicians.

Warnings about side effects

Being made aware of the possible side effects before agreeing to take a medication is a fundamental right of all patients. We discuss this further in our article Consenting to Health and Medical Treatment. Everyone has the right to know about the treatment that a doctor has prescribed, including the risks of the treatment and side effects. We discussed a doctor’s duty of care specifically in relation to medications in our article Medications and Medical Negligence. The key points on a doctor’s duty of care were:

  1. A doctor owes their patient a duty of care when giving advice about medications and when prescribing them.
  2. A doctor must review how you respond to a medication and monitor you for side effects.
  3. A doctor must warn about side effects which a reasonable patient would find significant, OR risks which because of your individual circumstances a reasonable doctor would think that you would find significant.

It is only fair that a person considering taking Montelukast, or a parent considering whether their child will take it, has been put on notice about the risk psychiatric side effects of the drug. Only then can they make an informed decision on whether or not they wish to take it.

Click here for more information on the TGA alert.

For more information on medical negligence see our homepage or call 02 6206 1300 and ask to speak to Tom Maling.

e: info@elringtons.com.au | p: +61 2 6206 1300